Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 12, NWS Los Angeles, CA

July 6, 2011Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Jul 6, 2011, 1:55 PM PDT for Los Angeles County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 1:55 PM PDT (20:55 UTC)
Expired
Jul 6, 2011, 4:45 PM PDT
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 8.9 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2011-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2011-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

688 
WGUS56 KLOX 062055
FFWLOX
CAC037-062345-
/O.NEW.KLOX.FF.W.0012.110706T2055Z-110706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
155 PM PDT WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ANTELOPE VALLEY AND THE ADJACENT FOOTHILLS OF THE SAN GABRIEL
  MOUNTAINS IN EAST CENTRAL LOS ANGELES COUNTY...

* UNTIL 445 PM PDT.

* AT 140 PM PDT...DOPPLER RADAR INDICATED A CLUSTER OF STRONG AND NEARLY
  STATIONARY THUNDERSTORMS ACROSS THE ANTELOPE VALLEY AND ADJACENT FOOTHILLS
  EXTENDING FROM PALMDALE EASTWARD INTO SAN BERNARDINO COUNTY...ALONG HIGHWAY
  138. THESE STORMS ARE PRODUCING RAINFALL RATES IN EXCESS OF ONE INCH PER
  HOUR...CAPABLE OF FLASH FLOODING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALMDALE...
  LITTLEROCK...PEARBLOSSOM..AND LAKE LOS ANGELES. MAJOR ROADWAYS THAT COULD
  BE IMPACTED INCLUDE HIGHWAYS 18 AND 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3445 11765 3446 11820 3465 11819 3469 11766

$$

GOMBERG
2 follow-up statements
595 
WGUS76 KLOX 062243
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
343 PM PDT WED JUL 6 2011

CAC037-062345-
/O.CON.KLOX.FF.W.0012.000000T0000Z-110706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
343 PM PDT WED JUL 6 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR THE EASTERN
ANTELOPE VALLEY IN LOS ANGELES COUNTY...

AT 335 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LINGERING SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE EASTERN
ANTELOPE VALLEY. OVERALL RAINFALL INTENSITIES HAVE RECENTLY DECREASED
BUT COULD REINTENSIFY WITHIN THE NEXT HOUR. EARLIER THIS AFTERNOON...CALIFORNIA
HIGHWAY PATROL REPORTED FLOODING ALONG ANTELOPE VALLEY HIGHWAY IN THE
VICINITY OF 263RD STREET. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE LOS ANGELES
AND PEARBLOSSOM...INCLUDING HIGHWAYS 18 AND 138.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3445 11765 3446 11820 3465 11819 3469 11766

$$

GOMBERG
732 
WGUS76 KLOX 062348
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
448 PM PDT WED JUL 6 2011

CAC037-062355-
/O.EXP.KLOX.FF.W.0012.000000T0000Z-110706T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LOS ANGELES CA-
448 PM PDT WED JUL 6 2011

...THE FLASH FLOOD WARNING HAS EXPIRED FOR EASTERN ANTELOPE VALLEY
IN LOS ANGELES COUNTY...

AT 445 PM...DOPPLER RADAR INDICATED DIMINISHING THUNDERSTORM ACTIVITY
IN THE EASTERN ANTELOPE VALLEY...ALLOWING THE EXPIRATION OF THE FLASH
FLOOD WARNING. HOWEVER...ADDITIONAL STRONG THUNDERSTORMS OVER KERN COUNTY
WERE BEGINNING TO MOVE INTO THE NORTHERN ANTELOPE VALLEY...WHICH MAY
REQUIRE ADDITIONAL WARNINGS.

LAT...LON 3445 11765 3446 11820 3465 11819 3469 11766

$$

GOMBERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 1:40 PM PDT, 15 minutes earlier.

Area forecast discussion, Jul 6, 1:40 PM PDT, 15 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
140 PM PDT WED JUL 6 2011

.SYNOPSIS...

HIGH PRESSURE WILL CONTINUE THROUGH THURSDAY WITH ABOVE NORMAL
TEMPERATURS AND A CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY OVER
THE MOUNTAINS AND DESERTS. A TROUGH WILL MOVE INTO THE AREA
FRIDAY...LINGERING INTO NEXT WEEK...BRINGING COOLER TEMPERATURES AND
THE RETURN OF THE MARINE LAYER.

&&

.SHORT TERM (TODAY-SAT)...DAY 3 OF OUR MONSOON EVENT AND AGAIN WE'RE
SEEING THUNDERSTORMS FLARING UP OVER THE TYPICAL AREAS, NRN VENTURA
COUNTY AND NORTHEASTERN LA COUNTY. SOMEWHAT SURPRISED THAT SLO
COUNTY HASN'T SHOWN ANY SIGNIFICANT DEVELOPMENT YET BUT STILL A FEW
HOURS OF GOOD HEATING LEFT. A NICE LITTLE MID LEVEL CIRCULATION IS
DRIFTING NORTH THROUGH THE EASTERN DESERTS AND POSSIBLY PROVIDING
SOME EXTRA LIFT FOR THOSE STORMS ALONG THE LA/SBD COUNTY LINE. FLASH
FLOOD WATCH LOOKS GOOD. WILL LEAVE IT UP ACROSS SLO COUNTY MTNS AND
CUYAMA VALLEY JUST IN CASE WE DO GET SOME DEVELOPMENT LATER THIS
AFTERNOON.

ANOTHER HOT AND MUGGY DAY ACROSS THE AREA. TEMPS ODDLY COOLER ACROSS
COASTAL LA COUNTY AND DOWNTOWN BUT THE SAME OR EVEN WARMER THAN
TUESDAY PRETTY MUCH EVERYWHERE ELSE.

NOT SEEING MUCH CHANGE IN THE SCENARIO FOR THURSDAY. PWATS ARE A
LITTLE LOWER BUT NOT MUCH AND CERTAINLY ENOUGH TO HELP GENERATE SOME
SIGNIFICANT RAINFALL RATES WITH THUNDERSTORMS. MIDNIGHT SHIFT CAN
RE-EVALUATE BUT BASED ON TODAY'S ACTIVITY IT SEEMS ANOTHER FLASH
FLOOD WATCH WILL BE WARRANTED FOR THURSDAY AT LEAST FOR NORTHERN
LA/VTU COUNTIES. TEMPERATURES AGAIN ABOUT THE SAME OVERALL.

ON FRIDAY WE'LL START FEELING THE EFFECTS OF AN APPROACHING TROF.
PREVIOUS MODELS HAD SHOWN MOST OF THE MOISTURE MOVING EAST BY FRIDAY
AFTERNOON BUT THE 12Z NAM STILL SHOWED 850 DEWPOINTS BETWEEN 10 AND
12. DECIDED TO ADD ONE MORE DAY OF SLIGHT CHANCES TO THE VENTURA AND
LA MTNS AND ANTELOPE VALLEY FOR THIS REASON. GRADIENTS WILL BE
TRENDING ONSHORE SO THERE SHOULD BE AT LEAST A COUPLE DEGREES OF
COOLING FOR COAST AND EVEN THE VALLEYS FRIDAY, BUT STILL QUITE WARM,
THOUGH WITH LESS HUMIDITY. MAY GET A LITTLE MARINE LYR RETURN FRIDAY
MORNING, ESPECIALLY CENTRAL COAST AND SRN LA COUNTY.

THE TROF DEEPENS A LITTLE SAT WHICH SHOULD INCREASE MARINE LYR DEPTH
AND AREAL COVERAGE. FORECAST MAY BE A BIT OVERDONE IN TERMS OF
INLAND PUSH BUT AT LEAST SOME CLOUDS SHOULD WORK THEIR WAY INTO THE
VALLEYS OVERNIGHT. MOST AREAS SHOULD SEE A GOOD BURN OFF BY LATE
MORNING. A LITTLE COOLER AGAIN SAT WITH HIGHS RETURNING TO MORE
SEASONAL NORMS.

.LONG TERM (SUN-WED)...VERY LITTLE CHANGE THROUGH THE PERIOD. THE
TROF LINGERS ALONG THE WEST COAST, KEEPING MONSOON MOISTURE WELL
EAST AND THE MARINE LYR IN PLACE. EXPECT VERY TYPICAL NIGHT/MORNING
CLOUDS AND FOG FOR COAST AND LOWER VALLEYS WITH HIGHS NEAR NORMAL.
THE TROF DEEPENS SLIGHTLY AROUND MID WEEK SO TEMPS MAY TREND A
LITTLE COOLER THEN, OTHERWISE MINIMAL CHANGES THROUGH THE WEEK.

&&

.AVIATION...05/1800Z.
FAIR CONFIDENCE IN THE MARINE CLOUD FORECAST FOR COASTAL SECTIONS
SOUTH OF POINT CONCEPTION. IT IS BELIEVED THAT THE PRESENCE OF
TROPICAL MOISTURE AND SOUTHEAST FLOW WILL KEEP THE MARINE CLOUDS OUT
OVER THE WATER THROUGH THE NIGHT. THE SAME MIGHT OCCUR FOR COASTAL
SECTIONS NORTH OF POINT CONCEPTION. VALLEY SECTIONS SOUTH OF POINT
CONCEPTION ARE EXPECTED TO REMAIN VFR FOR THE NEXT 24 HOURS. THE
DESERT TAFS HAVE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS.

KLAX...FAIR CONFIDENCE IN THE 18Z TAF. THERE IS A 30 PERCENT CHANCE
OF MARINE CLOUDS AND IFR CONDITIONS SOMETIME DURING THE NIGHT.

KBUR...GOOD CONFIDENCE IN THE 18Z TAF.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (SEE LAXFFALOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...WOFFORD
AVIATION...GOMBERG
SYNOPSIS...BARTLING

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 6, 6:00 AM PDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT WED JUL 6 2011

CAZ034>041-044>046-051>054-059-087-088-547-548-071300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS...IN
THE ANTELOPE VALLEY AND IN THE CUYAMA VALLEY TODAY. SOME OF THESE
THUNDERSTORMS MAY PRODUCE HEAVY RAIN AND FLASH FLOODING.

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS...IN THE ANTELOPE VALLEY AND CUYAMA VALLEYS...AND THE
INTERIOR VALLEYS OF SAN LUIS OBISPO COUNTY THURSDAY AFTERNOON AND
EVENING.

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:14 PM PDTFlash Flood WarningLOXLos Angeles2 hr
Jul 5, 7:33 PM PDTSpecial Weather StatementLOXVentura57 min
Jul 6, 3:31 AM PDTFlash Flood WatchLOXSanta Barbara17 hr
Jul 6, 12:05 PM PDTFlash Flood WarningLOXLos Angeles3 hr
Jul 6, 1:28 PM PDTFlash Flood WarningLOXVentura3 hr
Jul 6, 4:56 PM PDTSpecial Weather StatementLOX49 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.